Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Elko, NV

July 20, 2008

NWS Elko, NV issued this red flag warning at Jul 20, 2008, 2:09 AM PDT. It took effect at Jul 20, 2008, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 2:09 AM PDT (09:09 UTC)
In effect from
Jul 20, 2008, 2:00 PM PDT
Expired
Jul 20, 2008, 9:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KLKN 200909
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
209 AM PDT SUN JUL 20 2008


NVZ452-454-455-457-210400-
/O.NEW.KLKN.FW.W.0007.080720T2100Z-080721T0400Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
209 AM PDT SUN JUL 20 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR SCATTERED DRY THUNDERSTORMS ACROSS CENTRAL
AND NORTHEASTERN NEVADA.

THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

452 - ELKO COUNTY AND NORTH OF I80 IN LANDER AND EUREKA COUNTIES
454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50
455 - WHITE PINE COUNTY
457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
      EUREKA COUNTIES

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING DUE TO THE THREAT OF SCATTERED DRY THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND EVENING AS
UNSTABLE CONDITIONS COMBINE WITH MONSOON MOISTURE THAT IS MOVING
IN FROM THE SOUTH. THE AREA OF CONCERN WILL BE ALONG THE LEADING
OR NORTHERN EDGE OF THIS MONSOON MOISTURE. IT IS EXPECTED THAT ANY
THUNDERSTORMS THAT FORM ACROSS THE SOUTHERN PORTIONS OF 455 AND
457 WILL HAVE SOME WETTING RAINS. THE AREAS OF GREATEST CONCERN
WILL BE OVER NORTHEASTERN 457...NORTHWESTERN 455...SOUTHEASTERN
454...AND THE SOUTHWESTERN AND NORTHEASTERN PORTIONS OF 452.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ROOD
2 follow-up statements
000 
WWUS85 KLKN 201824
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
1124 AM PDT SUN JUL 20 2008

NVZ455-457-201930-
/O.CAN.KLKN.FW.W.0007.080720T2100Z-080721T0400Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
1124 AM PDT SUN JUL 20 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE RED FLAG
WARNING. 

LOW TO MIDLEVEL MOISTURE HAS MOVED INTO CENTRAL NEVADA MORE
QUICKLY THAN EXPECTED THIS MORNING...WITH CURRENT SURFACE 
OBSERVATIONS SHOWING DEWPOINT TEMPERATURES IN THE UPPER 40S 
AND LOW 50S ACROSS THE AREA. THEREFORE...THE RED FLAG WARNING 
HAS BEEN CANCELLED.

$$

NVZ452-454-210230-
/O.CON.KLKN.FW.W.0007.080720T2100Z-080721T0400Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
CENTRAL LANDER AND EUREKA COUNTIES-
1124 AM PDT SUN JUL 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING.

452 - ELKO COUNTY AND NORTH OF I80 IN LANDER AND EUREKA COUNTIES

454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50 

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING DUE TO THE THREAT OF SCATTERED DRY THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND EVENING AS
UNSTABLE CONDITIONS COMBINE WITH MONSOON MOISTURE THAT IS MOVING
IN FROM THE SOUTH. THE AREA OF CONCERN WILL BE ALONG THE LEADING
OR NORTHERN EDGE OF THIS MONSOON MOISTURE ACROSS ELKO COUNTY
THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

TT
000 
WWUS85 KLKN 210343
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
843 PM PDT SUN JUL 20 2008


NVZ452-454-210445-
/O.EXP.KLKN.FW.W.0007.000000T0000Z-080721T0400Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
CENTRAL LANDER AND EUREKA COUNTIES-
843 PM PDT SUN JUL 20 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

THUNDERSTORMS HAVE DIMINISHED IN COVERAGE THIS EVENING. SOME
ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS LANDER AND EUREKA
COUNTIES UNTIL 11 PM BUT THESE STORMS WILL MOSTLY BE WET. 


$$

CEC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 19, 3:26 PM PDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 19, 3:26 PM PDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
326 PM PDT SAT JUL 19 2008

.SYNOPSIS...MONSOONAL MOISTURE WILL MOVE NORTHWARD INTO CENTRAL AND
NORTHEASTERN NEVADA ON SUNDAY AND MONDAY...CAUSING INCREASED
CLOUDINESS AND SPOTTY THUNDERSTORMS. HIGH TEMPERATURES WILL COOL
SEVERAL DEGREES ON SUNDAY AND MONDAY AS THE MOISTURE SPREADS
NORTHWARD INTO THE AREA. THE THREAT OF THUNDERSTORMS WILL DIMINISH
SOMEWHAT DURING THE MIDDLE OF THE WEEK AS DRIER AIR MOVES IN. &&

.SHORT TERM...AT PRESENT AN UPPER-LEVEL RIDGE OF HIGH PRESSURE IS
CENTERED OVER THE FOUR CORNERS...WHILE A TROUGH OF LOW PRESSURE IS
LOCATED JUST WEST OF NORTHERN CALIFORNIA. THIS PLACES CENTRAL AND
NORTHERN NEVADA UNDER A SOUTHERLY UPPER-LEVEL FLOW...WHICH IS
PRESENTLY HELPING TO BRING A LARGE SURGE OF MONSOONAL MOISTURE
NORTHWARD. PRECIPITABLE WATER REMAINS FAIRLY LOW AT PRESENT...
GENERALLY BELOW 1/2 INCH...AND THUS WHILE A LARGE CUMULUS FIELD HAS
FORMED ACROSS CENTRAL NEVADA...IT APPEARS THAT ONLY A FEW ISOLATED
DRY THUNDERSTORMS WILL BE ABLE TO DEVELOP THIS EVENING.

TOMORROW THE CENTER OF THE RIDGE BEGINS SHIFTING EASTWARD INTO THE
PLAINS...WHILE THE TROUGH STARTS EDGING ITS WAY ONSHORE. WITH THE
SOUTHERLY FLOW STILL IN PLACE AND MOISTURE RAPIDLY BUILDING...IT
APPEARS LIKELY THAT SCATTERED WET THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL NEVADA DURING THE DAY TOMORROW...THOUGH ALONG THE NORTHERN
FRINGE...STORMS CAN STILL BE DRY. PRECIPITABLE WATER EXCEEDS 1 INCH
IN PARTS OF CENTRAL NEVADA BY LATE TOMORROW ON SOME MODELS...SO
THERE COULD BE SOME LOCALLY HEAVY RAIN. THE MOISTURE SHOULD FALL
SHORT OF HUMBOLDT COUNTY THROUGH TOMORROW...AND SO SHOULD STAY DRY.

BY MONDAY THE TROUGH IS FINALLY MOVING ACROSS NORTHERN CALIFORNIA
AND APPROACHING NORTHWESTERN NEVADA. WHILE THE LATEST MODELS ACTUALLY
SHOW A BIT OF DECREASE IN PRECIPITABLE WATER VALUES...PARTICULARLY
ACROSS CENTRAL NEVADA...BETWEEN SUNDAY AND MONDAY...THE INCREASED
DYNAMICS ASSOCIATED WITH THE INCOMING TROUGH SHOULD HELP CAUSE MORE
SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE CWA. THESE STORMS
SHOULD STILL BE MAINLY WET ACROSS CENTRAL AND NORTHEASTERN NEVADA...
BUT ACROSS HUMBOLDT COUNTY LITTLE MOISTURE WILL BE PRESENT AND
STORMS ARE LIKELY TO BE DRY AND HIGH-BASED.

DAY-TIME HIGHS WILL DROP IN RESPONSE TO THE INCREASE IN CLOUD-COVER
DURING THE NEXT SEVERAL DAYS...AND A FEW LOCALES MAY FAIL TO REACH
SEASONAL NORMS ON EITHER SUNDAY OR MONDAY. RCM &&

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS IN GOOD
AGREEMENT THROUGH NEXT WEEK WITH LONG WAVE PATTERN...WITH SOME
DIFFERENCES REGARDING PLACEMENT OF SUBTROPICAL MOISTURE BY LATER
NEXT WEEK. NAM...GFS...AND ECMWF SHOW WEAK UPPER LEVEL TROUGH
PUSHING INTO NRN CALIF DURING MONDAY NIGHT AND THEN ACROSS NW NV ON
TUESDAY. GFS SHOWS 70KT JET PUSHING ACROSS THE AREA WITH COLD POOL
ALOFT MOVING OVER NRN NV. INCREASED POP ACROSS NRN AND ERN NV MONDAY
NIGHT AND TUESDAY WITH SHOWERS AND TSTORMS POSSIBLE ACROSS THE AREA.
WITH GOOD DYNAMICS ALOFT AND LLVL INSTABILITY...THERE IS SOME
CONCERN OF STRONG TSTORMS WITH THIS SYSTEM AS IT PUSHES ACROSS THE
AREA MONDAY NIGHT AND TUESDAY MORNING. CONFIDENCE IS LOW AT THIS
POINT SINCE ORGANIZED TSTORMS ARE UNLIKELY AT NIGHT...BUT WITH
MODELS SHOWING LLVL CONVERGENCE BOUNDARY AND STRONG UPPER LEVEL
DIVERGENCE...CAN NOT RULE OUT THE POSSIBILITY ACROSS HUMBOLDT AND
ELKO COUNTIES THROUGH TUESDAY MORNING. THE UPPER LEVEL TROUGH WILL
QUICKLY EJECT NORTHEAST AS UPSTREAM KICKER PUSHES INTO THE PACIFIC
NW.

LATER IN THE WEEK...MODELS SHOW UPPER LEVEL HIGH PRESSURE OVER NEW
MEX AND TEXAS DRIFTING NORTH AND WEST INTO THE AREA WITH WARMING
TEMPS AND DRIER AREA ACROSS THE AREA BY THURSDAY. GFS SHOWS SOME
MIDLEVEL MOISTURE ADVECTING NORTH AS THE FLOW ALOFT SLOWLY BACKS
INTO THE SOUTH BY FRIDAY. IN CONTRAST...THE ECMWF SHOWS THIS
MOISTURE PUSHING NORTH 24 HOURS EARLIER WITH SHOWERS AND TSTORMS
DEVELOPING ACROSS WHITE PINE AND NRN NYE COUNTIES THURSDAY
AFTERNOON. KEPT SLT CHC OF SHOWERS AND TSTORMS IN THE FORECAST OVER
ERN NV THURSDAY AFTERNOON THROUGH SATURDAY AFTERNOON. NEAR NORMAL
TEMPS ARE EXPECTED EARLY IN THE WEEK...AND THEN INCREASE TO AROUND 5
DEGREES ABOVE NORMAL BY LATER IN THE WEEK AS HIGH PRESSURE BUILDS
OVER THE AREA.  TT &&

.AVIATION...MOSTLY CLEAR SKIES AND DRY CONDITIONS ARE EXPECTED
THROUGH TONIGHT WITH SOME MIDLEVEL CLOUDS PUSHING INTO CENTRAL
NEVADA BY EARLY SUNDAY MORNING. TT &&

.FIRE WEATHER...MONSOON MOISTURE IS BEGINNING TO ENCROACH ON THE
REGION AT THIS MOMENT AND WILL CONTINUE TO BUILD NORTHWARD THROUGH
SUNDAY AND INTO MONDAY BEFORE A DISTURBANCE OFF THE CALIFORNIA COAST
BRINGS SOME DRIER AIR BACK INTO THE REGION FOR THE MIDDLE OF THE
WEEK. WHILE MOISTURE REMAINS LIMITED THIS EVENING AND ANY STORMS
SHOULD BE DRY TO START...BY LATE TOMORROW MOST OF CENTRAL NEVADA
SHOULD BE SEEING WET STORMS...AND MONDAY THESE WET STORMS WILL SPREAD
INTO NORTHEASTERN NEVADA AS WELL. THE BIGGEST THREAT OF DRY LIGHTNING
THIS EVENING ACROSS WHITE PINE...NORTHERN NYE...AND SOUTHERN LANDER
AND EUREKA COUNTIES. TOMORROW THE DRY LIGHTNING THREAT WILL MOVE
NORTHWARD TO CENTRAL LANDER...CENTRAL EUREKA AND ELKO COUNTIES...AND
IT WILL PUSH FURTHER NORTHWEST INTO HUMBOLDT COUNTY ON MONDAY. AT
THIS TIME IT APPEARS THAT THE COVERAGE OF DRY LIGHTNING TONIGHT AND
TOMORROW WILL REMAIN BELOW 15 PERCENT...BUT IT COULD EXCEED 15
PERCENT COVERAGE ON MONDAY ACROSS HUMBOLDT COUNTY AS THE MAIN
DISTURBANCE APPROACHES FROM THE WEST. WITH THE SURGE OF MONSOONAL
MOISTURE...RHS WILL START INCREASING...AND OVERNIGHT RECOVERIES
SHOULD IMPROVE SIGNIFICANTLY BY SUNDAY NIGHT. THE EXCEPTION AGAIN
WILL BE HUMBOLDT COUNTY...WHERE THE INCREASE IN MOISTURE WILL BE MOST
LIMITED. WINDS WILL GUST UP TO 25 MPH ACROSS CENTRAL NEVADA
TOMORROW...AND WILL BE ERRATIC NEAR ANY THUNDERSTORMS.  LIGHTER
WINDS SHOULD PREVAIL OUTSIDE OF ANY THUNDERSTORMS ON MONDAY. BEYOND
MONDAY...MOISTURE WILL BECOME MORE LIMITED AS THE DISTURBANCE FROM
THE COAST MOVES EASTWARD AND WINDS BECOME MORE WESTERLY...BUT
ISOLATED THUNDERSTORMS MAY STILL OCCUR ACROSS THE CENTRAL NEVADA
HIGHLANDS FOR MUCH OF THE WEEK. RCM &&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

Nearby

Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.